Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 26, NWS Wichita, KS

December 27, 20189 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 27, 2018, 7:40 AM CST for 9 counties in Kansas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 7:40 AM CST (13:40 UTC)
Expired
Dec 27, 2018, 6:48 PM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS73 KICT 271340
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
740 AM CST Thu Dec 27 2018

KSZ032-033-047>051-067-082-271800-
/O.NEW.KICT.WI.Y.0026.181227T1340Z-181228T0400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, and Kingman
740 AM CST Thu Dec 27 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 10 PM CST this evening.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Timing...The strong winds already occurring in Russell and
  Barton Counties will continue to expand south and east through
  this afternoon.

* Impacts...Loose outdoor items, including holiday decorations, 
  will be blown around and may be damaged. Driving will be 
  difficult at times, especially along west east oriented roads. A
  period of snow may accompany the gusty winds in Russell, 
  Barton, Lincoln, and Ellsworth Counties this morning, 
  potentially leading to reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Martin
2 follow-up statements
988 
WWUS73 KICT 272129
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
329 PM CST Thu Dec 27 2018

KSZ032-033-047>051-067-082-280400-
/O.CON.KICT.WI.Y.0026.000000T0000Z-181228T0400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, and Kingman
329 PM CST Thu Dec 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

* Winds...Northwest 20 to 25 mph with gusts up to 35 mph.

* Timing...Gusty winds will continue into the early evening.

* Impacts...Loose outdoor items, including holiday decorations,
  will be blown around and may be damaged. Driving will be
  difficult at times especially along west east oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult especially for high 
profile vehicles. Use extra caution.

&&

$$
599 
WWUS73 KICT 280048
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
648 PM CST Thu Dec 27 2018



KSZ032-033-047>051-067-082-280200-
/O.CAN.KICT.WI.Y.0026.000000T0000Z-181228T0400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, and Kingman
648 PM CST Thu Dec 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Wind
Advisory.

Winds across the warned area have dropped below advisory level and
are not expected to increase during the evening. As such, the wind
advisory has been canceled. 

$$

Metzger

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 27, 5:52 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 27, 5:52 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
552 AM CST Thu Dec 27 2018

.SHORT TERM...(Today through Saturday night)
Issued at 304 AM CST Thu Dec 27 2018

Today-tonight:
Dry slot has overspread much of the area with precipitation
continuing to develop in the west ahead of the upper low. Surface
front not surprisingly ran ahead of all the 0000 UTC models. Quick
look at 0600 UTC NAM was in the ballpark and opted to make last
minute adjustments from manual adjustments to 00z models. Will
continue the trend from yesterday of a good chance of
precipitation roughly west of I-35 this morning. With faster
arrival of cold air, some light snow will likely occur, west of a
Lincoln to Lyons line. Highest amounts are expected in far
western Russell county, where a half inch is possible, with
amounts decreasing to the east. Front will reach far southeast KS
late this afternoon with falling temperatures in its wake.
Precipitation will dwindle rapidly around noon as upper system
exits the area. Wind chills in the afternoon will be in the teens
in central KS.

Friday-Saturday:
Dry and cold conditions are expected with brisk northwest winds
continuing during the day. Decreasing winds forecast Friday night
as surface ridge settles. Still keeping small chance for light
snow or more likely flurries on Saturday in parts of south central
KS as weakening piece of energy ejects from southwest us trough.
-Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 304 AM CST Thu Dec 27 2018

Little change from initialization grids. GFS/ECMWF both showing a
series of shortwaves traversing the longwave trough over the
Rockies. This will keep temperatures at or below normal with periods
of clouds and light precipitation. Confidence in timing and
probability of precipitation are low in this regime. -Howerton

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 539 AM CST Thu Dec 27 2018

Widespread MVFR/IFR and occasional LIFR conditions to impact the
area through this afternoon.

As of early this morning, a surface low was located just NW of
KICT. This low will continue to track northeast through Kansas
today, with a strong cold front moving west to east in its wake.
Gusty SE winds ahead of the front will quickly shift to the NW as
the front moves through and then remain gusty well into this
evening. Precipitation (rain to snow) will likely redevelop across
central Kansas this morning to the NW of the track of the surface
low. The combination of SN and BLSN will cause reductions in VIS
to as low as IFR, with perhaps a period of LIFR conditions, in the
vicinity of KRSL/KGBD. Further east, a period of SHRA/SHSN may
impact areas along and east of the I-135 corridor as the front
pushes east, but with less impact expected compared to KRSL/KGBD.
Gradual clearing and improving CIGs is expected late this
afternoon or evening.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  24  32  18 /  20   0   0  10
Hutchinson      47  23  30  16 /  50   0   0  10
Newton          51  22  30  16 /  30   0   0  10
ElDorado        52  23  31  18 /  10   0   0  10
Winfield-KWLD   52  24  34  19 /   0   0   0  10
Russell         33  20  26  12 /  70   0  10   0
Great Bend      35  21  28  13 /  70   0  10  10
Salina          47  22  29  15 /  50   0   0   0
McPherson       48  22  29  15 /  50   0   0  10
Coffeyville     55  26  36  20 /  10   0   0   0
Chanute         54  25  34  19 /  10   0   0   0
Iola            53  25  33  19 /  20   0   0   0
Parsons-KPPF    54  25  35  19 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RM
Hazardous weather outlook, Dec 27, 7:39 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
739 AM CST Thu Dec 27 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
739 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Minor flooding is forecast on the South Fork of the Ninnescah River
near Murdock, the Little Arkansas River at Alta Mills and the Cow
Creek near Hutchinson. Check the latest river flood statements for
details.

Between a trace and a half inch of snow is forecast in central
Kansas this morning, roughly west of a Lincoln to Lyons line. The
highest amounts are expected in far western Russell county.

Strong north winds around 30 mph with higher gusts up to 45 mph will
affect central Kansas into the evening hours. See latest wind
advisory for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flooding will likely continue through the weekend on a couple of
the rivers. Check the latest river flood statements for details.

There are slight chances for light snow during the daylight hours
on Saturday for the area roughly southwest of a line from Kingman
to Wellington.

Light snow is forecast across parts of the area on Monday. The
confidence in the location and timing is low. Please check later
outlooks for updated information.

Wind chills in the single digits below zero are forecast Tuesday
morning roughly north of Highway 400.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Dec 27, 4:07 AM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
407 AM CST Thu Dec 27 2018

KSZ071-072-095-096-099-100-271215-
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Yates Center, Iola, Humboldt, Neodesha,
Fredonia, Chanute, Coffeyville, Independence, and Parsons
407 AM CST Thu Dec 27 2018

...Gusty Winds to Impact Southeast Kansas early This Morning...

A brief period of wind gusts of 35 to 50 mph will occur over the
next couple of hours across southeast Kansas in the wake of the
area of rain moving through the area.

The strongest wind gusts may only last around 15 to 30 minutes,
but could cause minor damage to trees, outdoor furniture, and
holiday decorations.

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 2:42 AM CSTRiver Flood WarningICTHarvey, Reno29 hr
Dec 27, 3:56 AM CSTRiver Flood WarningICTKingman10 hr

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.